Format

Send to

Choose Destination
See comment in PubMed Commons below
Ann Pharmacother. 2001 Oct;35(10):1214-6.

Isotretinoin-induced inflammatory bowel disease in an adolescent.

Author information

1
Pharmacy Department, London Health Sciences Centre, Ontario, Canada. denise.reniers@lhsc.on ca

Abstract

OBJECTIVE:

To report a case of inflammatory bowel disease (IBD) associated with use of isotretinoin.

CASE SUMMARY:

17-year-old boy presented with new-onset rectal bleeding after completion of a five-month course of isotretinoin. A diagnosis of ulcerative colitis was made. His condition worsened despite therapy with 5-aminosalicylic acid, steroid retention enema, iron supplement, and prednisone. Five months after the onset of rectal bleeding, he had lost 11.4 kgand developed bilateral pitting edema of the hips and profound anemia. A subtotal colectomy and ileostomy was performed.

DISCUSSION:

Rectal bleeding has been reported to occur during or up to several years after treatment with isotretinoin. The mechanism by which isotretinoin may induce IBD is unknown. Proposed mechanisms include inhibition of epithelial cell growth resulting in ulceration and inflammation of the gut mucosa, inhibition of glycoprotein synthesis affecting the integrity of the mucosal wall, and stimulation of kiler T cells, leading to epithelial cell injury and a resultant inflammatory response.

CONCLUSION:

This case of probable isotretinoin-induced IBD suggests that patients with suspected IBD should be asked about current or past use of isotretinoin to improve documentation of this serious adverse event.

PMID:
11675849
DOI:
10.1345/aph.10368
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Atypon
    Loading ...
    Support Center